Wisconsin, 2020

Hail and Damaging Winds in Wisconsin, July 6, 2020

July 6, 2020 · NWS GRB · 3 events in 3 counties and zones

Thunderstorms developed ahead of a weak front during the late afternoon and early evening hours across the region. The strongest storms produced isolated wind damage and sub-severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms developed ahead of a weak front during the late afternoon and early evening hours across the region. The strongest storms produced isolated wind damage and sub-severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 6, 1:22 PM CST, 1 hour earlier.

Area forecast discussion, Jul 6, 1:22 PM CST, 1 hour before
Area Forecast Discussion
National Weather Service Green Bay WI
222 PM CDT Mon Jul 6 2020

Forecast discussion for routine afternoon forecast issuance

.SYNOPSIS...
Issued at 218 PM CDT Mon Jul 6 2020

Remaining rather hot and humid with scattered thunderstorms at
times through Friday, then a little cooler and much less humid
next weekend.

A fairly typical summertime upper pattern was in place across
North America. The subtropical ridge was stretched out from the
Atlantic to the southwest CONUS, with a weakness in the ridging over
the Gulf States. To the north, a modestly strong fairly low-
amplitude belt of westerlies was located from the Pacific
Northwest across the far northern CONUS and southern Canada.
The current pattern will persist for a few more days, then an
upper anticyclone will consolidate within the ridge over the Four
Corners region. As the anticyclone expands north and nudges the
westerlies over western North America northward into Canada,
troughing will gradually increase over the eastern CONUS. The
result will be a northwest upper flow across the forecast area by
the weekend.

The upper pattern favors very warm and humid conditions
for several more days, then the humidity will return to more
comfortable levels and temperatures will drop back closer to (but
probably still a little above) normal as the upper flow turns
northwest late in the week and during the weekend. Precipitation
amounts are likely to vary considerably in time and space. When
considering the precipitation averaged across the whole area and
totaled for the entire period, the overall pattern probably
supports near to slightly above normal rainfall.
&&

.SHORT TERM...Tonight and Tuesday
Issued at 218 PM CDT Mon Jul 6 2020

The main forecast challenge remains on precipitation trends right
through Tuesday afternoon as several weather features combine with
daytime heating/humid conditions persist.

The 19Z MSAS surface analysis showed a weak cold front that
stretched from north-central MN southwest into southeast SD.
Otherwise, the surface features over the Great Lakes were rather
diffuse. Daytime heating, combined with a mid-level shortwave and
several outflow/lake breeze boundaries, had generated scattered
convection across much of WI this afternoon.

Ongoing convection will dissipate somewhat by mid-evening as we
lose daytime heating. However, the approach of the cold front,
coupled with another mid-level shortwave, will allow for
additional showers/thunderstorms to move through the forecast area
into the overnight hours. We will continue to watch for stronger
storms into this evening as shear increases a bit, especially
across northern WI. Exactly how far south the cold front can get
will determine how long to hang on precipitation chances
overnight. Northern WI should begin to dry out, but central/east-
central WI may be close enough to the front such that chance pops
would need to be carried well into the early morning hours. Min
temperatures to range from the lower to middle 60s north-central
WI, to around 70 degrees east-central WI.

The cold front is forecast to stall somewhere over southern WI on
Tuesday. Meanwhile, models show a shortwave trough to move into
the western Great Lakes region Tuesday afternoon. CAPE values
reach 1-2K J/KG during the afternoon with weak shear at 20-25
knots. Plenty of low-level moisture still in the vicinity with dew
points in the 60-70 degree range (highest central/east-central)
and PW values at around 1.5 inches over east-central WI.
Anticipate at least scattered showers/thunderstorms to develop,
primarily south of Highway 29. Northern WI will still see a chance
of showers/storms, but this activity to be more spotty in nature.
Do not expect the severe risk to be above marginal based on the
weak shear. Small hail, gusty winds and heavy rain will be
possible. Max temperatures to range from the lower 80s north-
central, upper 80s east-central WI (cooler lakeside).

.LONG TERM...Tuesday Night Through Monday
Issued at 218 PM CDT Mon Jul 6 2020

Diurnally driven convection on Tuesday could linger past 00Z, so
added slight chance PoPs for the evening. Diurnal destabilization
will probably support some convection on Wednesday, though
coverage will be limited by a lack of large scale support as
ridging shifts through the area. Stuck with the standard
initialization grids which had slight chance PoPs across north-
central Wisconsin, though may need to expand those to other areas
as the lake breeze or other local effects may be sufficient to
kick off isolated storms.

The potential for more widespread convection will be higher
Wednesday evening through Thursday evening as a frontal boundary
drops south into the area and a significant shortwave crosses the
region. Some of the ingredients for a more substantial severe
storm threat appear to be in place, though the latest runs of the
models don't appear especially ominous. The severe risk will
probably depend on smaller scale details of the pattern which are
still difficult to ascertain this far in advance.

Precipitation chances will be minimal Friday into the upcoming
weekend as the northwest upper flow develops and the reservoir of
very moisture rich air get shunted southwest of the area.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1245 PM CDT Mon Jul 6 2020

Scattered thunderstorms will continue this afternoon due to a
combination of daytime heating, lake breeze boundaries, outflow
boundaries and the passage of a mid-level shortwave. While VFR
conditions to be the most prevalent at any one time, vsbys will
drop into the IFR/MVFR range under any of the storms as rainfall
will be very heavy, along with small hail and gusty winds.

A cold front is forecast to drop southeast into the area this
evening and keep a good chance for additional showers and
thunderstorms. Once this front sags south overnight, precipitation
should diminish, especially over northern WI. Once again, vsbys
could drop into the MVFR range under any storms.

The cold front is expected to stall over southern WI on Tuesday
and with more daytime heating and a mid-level shortwave trough to
move into the region in the afternoon, it looks like another round
of showers and thunderstorms will impact northeast WI.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS.......Skowronski
SHORT TERM.....Kallas
LONG TERM......Skowronski
AVIATION.......Kallas
Hazardous weather outlook, Jul 6, 1:22 PM CST, 1 hour before
Hazardous Weather Outlook
National Weather Service Green Bay WI
222 PM CDT Mon Jul 6 2020

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-071930-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
222 PM CDT Mon Jul 6 2020

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms are expected through mid-evening. A few
of the storms could be severe, with isolated damaging wind gusts,
hail, and torrential rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

Hot and humid weather will continue through Thursday. Be sure to
stay hydrated and safe in the heat.

Isolated to scattered thunderstorms are expected at times through
the rest of the work week. The strongest storms will be capable
of producing briefly gusty winds and torrential rainfall.
Conditions may be favorable for severe storms on Thursday. Be sure
to monitor later forecasts for more detailed information.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to forward any reports of wind damage,
hail, or rainfall totals over an inch to the National Weather
Service in Green Bay.

LMZ521-522-541>543-071930-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
222 PM CDT Mon Jul 6 2020

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Isolated thunderstorms are expected through mid-evening. Any of
these storms may pose a hazard to boaters.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

Isolated to scattered thunderstorms are expected at times
through the rest of the work week. Any thunderstorms that develop
will pose a hazard to boaters on the lake and bay.

Kallas/Skowronski

In the hours before

Special weather statement, Jul 6, 11:53 AM CST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1253 PM CDT Mon Jul 6 2020

WIZ011-019-021-061845-
Langlade WI-Northern Oconto County WI-Forest WI-
1253 PM CDT Mon Jul 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FOREST...NORTHERN
OCONTO AND CENTRAL LANGLADE COUNTIES UNTIL 145 PM CDT...

At 1253 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pearson, or 12 miles northeast of Antigo, moving northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Carter, Woodlawn, McCaslin Mountain Natural Area, Pearson, Veterans
Memorial County Park, Ma Ka Ja Wan Scout Reservation, Laona, Wabeno,
Polar and Townsend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4542 8842 4539 8843 4538 8842 4514 8900
      4532 8919 4561 8861
TIME...MOT...LOC 1753Z 234DEG 26KT 4527 8898

RDM
Special weather statement, Jul 6, 12:28 PM CST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Green Bay WI
128 PM CDT Mon Jul 6 2020

WIZ005-010>012-061915-
Vilas WI-Florence WI-Oneida WI-Forest WI-
128 PM CDT Mon Jul 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FOREST...
SOUTHEASTERN VILAS...NORTHWESTERN FLORENCE AND NORTHEASTERN ONEIDA
COUNTIES UNTIL 215 PM CDT...

At 128 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eagle River, moving east at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Eagle River, Tipler, Kentuck Lake Campground, Wisconsin Slough
Natural Area, Whisker Lake Wilderness, Alvin, Luna-White Deer
Campground, Franklin Lake Campground, Anvil Lake Campground and
Windsor Dam Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4602 8882 4603 8878 4602 8878 4603 8873
      4601 8872 4601 8868 4599 8867 4598 8864
      4599 8861 4602 8860 4601 8859 4602 8851
      4599 8850 4600 8846 4599 8844 4594 8841
      4579 8918 4595 8927 4607 8892
TIME...MOT...LOC 1828Z 249DEG 31KT 4590 8913

RDM
Special weather statement, Jul 6, 12:41 PM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Green Bay WI
141 PM CDT Mon Jul 6 2020

WIZ031-039-074-061930-
Southern Oconto County WI-Shawano WI-Brown WI-
141 PM CDT Mon Jul 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BROWN...SOUTH
CENTRAL OCONTO AND EASTERN SHAWANO COUNTIES UNTIL 230 PM CDT...

At 141 PM CDT, Doppler radar was tracking a strong thunderstorm over
Navarino Wildlife Area, or near Shawano, moving east at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Shawano, Pulaski, Navarino Wildlife Area, Howard, Suamico, Little
Suamico, Chase, Pittsfield, Abrams and Belle Plaine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4459 8861 4468 8861 4468 8866 4476 8867
      4486 8801 4459 8797
TIME...MOT...LOC 1841Z 262DEG 25KT 4468 8855

RDM
Local storm report, Jul 6, 1:44 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
244 PM CDT MON JUL 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND GST     2 E MILLHOME            43.90N 87.91W
07/06/2020  E45 MPH          MANITOWOC          WI   TRAINED SPOTTER

&&

RH
Special weather statement, Jul 6, 1:52 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Green Bay WI
252 PM CDT Mon Jul 6 2020

WIZ050-062030-
Manitowoc WI-
252 PM CDT Mon Jul 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MANITOWOC COUNTY UNTIL
330 PM CDT...

At 251 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Valders to near Sheboygan. Movement was
northeast at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Manitowoc, Cleveland, Valders, St. Nazianz, Two Rivers, Newton, Cato,
Mishicot, Larrabee and Spring Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4403 8797 4431 8773 4413 8752 4406 8760
      4390 8769 4389 8785
TIME...MOT...LOC 1951Z 195DEG 22KT 4403 8789 4380 8769

RDM
Local storm report, Jul 6, 2:00 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
300 PM CDT MON JUL 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     TSTM WND DMG     ST NAZIANZ              44.00N 87.91W
07/06/2020                   MANITOWOC          WI   911 CALL CENTER

            TREE DOWN ON COUNTY HWY A. BLOCKING BOTH LANES OF
            TRAFFIC.

&&

HYKIN

The radar

The Green Bay radar (KGRB), 41 km away, was scanning. The volume nearest the first event began at 20:23 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Manitowoc

When
July 6, 2:22 PM CST
Where
Manitowoc County, 0.5 mi E of Taus
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.180, -87.860

Thunderstorm winds downed trees in Taus.

Thunderstorm Wind, Marathon

When
July 6, 4:00 PM CST
Where
Marathon County, 0.98 mi W of Nutterville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.000, -89.520

Thunderstorm winds downed trees in Nutterville.

Hail, Portage

When
July 6, 6:34 PM CST
Where
Portage County, 0.85 mi SE of Bancroft
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.310, -89.510

Nickle size hail fell in Bancroft.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895275, 895278, 895280.